New Mexico, 2015

Drought in New Mexico, May 1 to 31, 2015

May 1 to 31, 2015 · NWS ABQ · 8 events in 8 counties and zones

May 2015 was a very wet month for many areas of New Mexico, particularly the eastern plains where record or near-record rainfall was observed. Most areas experienced precipitation totals that were 200-400 percent of normal.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

May 2015 was a very wet month for many areas of New Mexico, particularly the eastern plains where record or near-record rainfall was observed. Most areas experienced precipitation totals that were 200-400 percent of normal. Even locales across central and western New Mexico experienced one of the top ten wettest Mays on record. This resulted in significant improvement in drought status nearly area-wide, but especially across central and eastern New Mexico. In fact, moderate to severe drought was completely removed from the eastern plains for the first time in at least five years. Reservoir storage was below capacity at nearly all lakes and reservoirs at the beginning of the month, with modest to significant improvements by month's end especially those on the Canadian and Pecos Rivers. Severe or worse drought conditions covered about 12 percent of the state, as compared to 85 percent for the same period in 2014.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 10:38 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 30, 10:38 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1138 PM MDT THU APR 30 2015

.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES AND MOST LOCATIONS
THROUGH THE FORECAST PERIOD. SHOWERS HAVE ENDED ACROSS THE AREA.
THE CONVECTION OVER THE NORTHEAST THOUGH SET OFF AN ORGANIZED
OUTFLOW BOUNDARY WHICH HAS MOVED WEST. WEAK GAP WINDS ALREADY
INTO SAF AND LIKELY INTO ABQ SHORTLY AFTER MIDNIGHT. A MORE
ACTIVE AFTERNOON EXPECTED FRIDAY WITH CONVECTION OVER THE HIGHER
NORTHERN TERRAIN BY LATE MORNING...THEN FORMING OVER THE WESTERN
AND SOUTH CENTRAL HIGH TERRAIN IN THE EARLY AFTERNOON. ALL THIS
ACTIVITY WILL SPREAD SLOWLY SOUTHEAST ONTO THE NORTHEAST AND
CENTRAL HIGHLANDS LATER IN THE PM AND EVENING. HAVE VCTS IN THE
SAF AND LVS TAF FORECASTS FOR FRIDAY PM WHERE CHANCES ARE THE
HIGHEST.

&&

.PREV DISCUSSION...336 PM MDT THU APR 30 2015...
.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN THE DOMINANT
WEATHER FEATURE OVER THE LAND OF ENCHANTMENT THROUGH FRIDAY. MID
LEVEL SUBTROPICAL MOISTURE WILL CONTINUE TO TRICKLE INTO THE STATE
FROM THE SOUTHWEST...INCREASING CHANCES FOR AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FRIDAY. A WEAK WAVE IN THE SOUTHERN JET
STREAM WILL GIVE A LITTLE BOOST TO SHOWER AND THUNDERSTORM
ACTIVITY SATURDAY. WEATHER PREDICTION MODELS REMAIN IN GOOD
AGREEMENT THAT A STRONGER SOUTHERN STREAM SYSTEM WILL IMPACT THE
AREA WITH WIDESPREAD SHOWERS AND THUNDERSTORMS...PERHAPS HEAVY
...LATE-DAY MONDAY THROUGH TUESDAY NIGHT.

&&

.DISCUSSION...
UPPER LEVEL RIDGE AXIS NEARING THE NM/AZ LINE THIS AFTERNOON.
SWLY FLOW ALOFT AHEAD OF A WEAK UPPER LEVEL TROUGH/WAVE OFF THE
SOUTHERN CALIFORNIA COAST STARTING TO BRING MID LEVEL MOISTURE
INTO THE SOUTHERN GREAT BASIN. A RATHER FEEBLE CROP OF CUMULUS
CLOUDS FORMING OVER MOST MOUNTAIN RANGES. THE ONE EXCEPTION IS
OVER THE SANGRE DE CRISTOS WHERE A FEW UPDRAFTS ARE STRONG ENOUGH
TO PRODUCE VIRGA OR LIGHT RAIN JUST EAST OF THE CREST-LINE/PEAKS.
A LONE LIGHTNING STRIKE JUST SHOWED UP 2 MILES WEST OF VERMEJO
PARK. EXPECT ANY SHOWERS/THUNDERSTORMS THAT DO DEVELOP OVER THE
NRN MOUNTAINS WILL DIMINISH RAPIDLY AFTER SUNSET. NAM AND GFS
CONTINUE IDEA OF INCREASING SHOWER/THUNDERSTORM COVERAGE FRIDAY
AFTERNOON AND EVENING...ESPECIALLY FROM THE EAST SLOPES OF THE NRN
SANGRE DE CRISTOS EAST NEAR/ALONG THE COLORADO BORDER WHERE
MODERATE TO STRONG SFC CONVERGENCE SETS UP. WRN MOUNTAINS ALSO GET
MORE INTO THE ACT AS MID LEVEL FLOW IMPORTS SLIGHTLY MORE MOISTURE
AND UPPER LEVEL DEFORMATION/STRETCHING OVER THIS AREA INCREASES.

MODELS STILL ON TRACK BRINGING WEAK UPPER LEVEL SOUTHERN STREAM
WAVE THROUGH NM ON SATURDAY. INCREASING PWATS (PRECIPITABLE
WATER)...DAYTIME HEATING AND LARGE-SCALE FORCING EXPECTED TO LEAD
TO A HEALTHY CROP OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SATURDAY. WEST TO NWLY STEERING FLOW WILL SEND THE
STORMS INTO THE VALLEYS/PLAINS DURING THE LATE AFTERNOON AND EARLY
EVENING. INCREASED PRECIP CHANCES MOST AREAS SATURDAY AS A RESULT
OF THE GOOD AGREEMENT WITH REGARD TO THE TIMING OF THIS WAVE AS
WELL AS THE GOOD AGREEMENT IN INCREASING PWAT.

UPPER LEVEL RIDGE REBUILDS OVER WRN NM SUNDAY. SOME DRIER MID
LEVEL AIR WORKS IN FROM THE THE WEST AND NW SUNDAY...LIMITING
SHOWER/THUNDERSTORM COVERAGE SOMEWHAT BUT MODELS TRENDING A BIT
WETTER...ESPECIALLY OVER SRN AND NERN AREAS WHERE THE MID LEVEL
DRYING SHOULD HAVE LESS INFLUENCE. SUBSIDENCE BEHIND THE SATURDAY
WAVE WILL LIKELY RESULT IN A LATER START TO AFTERNOON CONVECTION
SUNDAY.

AHH...AT LAST. MODELS REMAIN IN GOOD AGREEMENT FOR WHAT LOOKS LIKE
THE BEST SOUTHERN STREAM UPPER LEVEL MAY STORM SYSTEM SINCE 2010.
THIS FEATURE IS PROGGED BY THE GFS TO TREK EAST-NORTHEASTWARD INTO
SOUTHERN ARIZONA LATE-DAY MONDAY AND THROUGH NM LATE MONDAY NIGHT
AND TUESDAY. INCREASING SOUTHERLY FLOW AT ALL LEVELS STARTS
DRAWING UP DEEP PACIFIC AND GULF MOISTURE INTO SRN NM MONDAY
FORENOON. GFS INDICATING THAT A PRETTY GOOD ROUND OF AFTERNOON
CONVECTION WILL ERUPT ALL MOUNTAIN AREAS AND ERN PLAINS MONDAY
AFTERNOON BUT THE ACTION REALLY GETS GOING MONDAY EVENING...MONDAY
NIGHT AND THROUGH TUESDAY AND TUESDAY NIGHT...ESPECIALLY EAST AND
NORTHEAST. HEAVIEST PRECIPITATION AMOUNTS FROM THIS SYSTEM PROGGED
TO BE IN THE NE QUARTER OR SO OF THE STATE. GFS CONTINUES TO BE
CONSISTENTLY DEEPER THAN THE ECMWF WITH THE UPPER LOW
CENTER...BRINGING IN WRAP AROUND MOISTURE INTO NORTHERN AND
CENTRAL AREAS TUESDAY NIGHT INTO WEDNESDAY AS THE UPPER PORTION OF
THE LOW LIFTS NORTHEASTWARD THROUGH EASTERN COLORADO. 33

&&

.FIRE WEATHER...

CRITICAL FIRE WEATHER IS NOT EXPECTED THROUGH THE FORECAST PERIOD.

AN UPPER LEVEL RIDGE REMAINS POSITIONED OVER THE SOUTHWEST
STATES...ALTHOUGH ITS AMPLITUDE HAS BEEN STUNTED BY A FAST MOVING
SHORT WAVE MOVING OVER THE CENTRAL ROCKIES AT THIS TIME.
TEMPERATURES ARE RUNNING 7 TO 12 DEGREES WARMER THAN YESTERDAY AND
ASSOCIATED AFTERNOON RH VALUES ARE LOWER AS WELL...MIN RH VALUES OF
LESS THAN 15 PERCENT ACROSS MUCH OF THE NORTHWEST PLATEAU AND RIO
GRANDE VALLEY SOUTH OF ALBUQUERQUE. A FEW HIGH CLOUDS WILL WORK INTO
NEW MEXICO AS THE RIDGE CONTINUES TO SHIFT A BIT MORE TO THE EAST.
WITH SUFFICIENT INSTABILITY AND MID LEVEL MOISTURE...SOME
THUNDERSTORMS AND SPOTTY SHOWERS ARE POSSIBLE OVER THE NORTHERN
HIGHER TERRAIN THIS AFTERNOON AND EVENING...WITH SOME DRIER STORMS
POSSIBLE OVER THE WESTERN HIGH TERRAIN.

SIMILAR CONDITIONS ARE EXPECTED ON FRIDAY AS THE RIDGE AXIS SHIFTS
INTO WESTERN NEW MEXICO. TEMPERATURES WARM ALL ZONES EXCEPT THE
NORTHEAST WHERE A WEAK WIND SHIFT WILL USHER IN SOME COOLER
TEMPERATURES AND INCREASED LOW LEVEL MOISTURE. MODEST LOW LEVEL
MOISTURE INCREASES ARE ALSO EXPECTED ACROSS THE WEST. THUS...CHANCES
OF WETTING RAIN INCLUDING SOME THUNDERSTORMS INCREASE A BIT OVER THE
HIGHER TERRAIN...AS WELL AS OVER THE NORTHEAST HIGHLANDS AND PLAINS
WHERE UPSLOPE FLOW WILL BE IN PLACE.

OVER THE WEEKEND...THE RIDGE WEAKENS AS AN UPPER LOW DEEPENS OFF THE
BAJA COAST. A FAIRLY STRONG JET WILL ROUND THE BASE OF THE TROUGH
WITH GOOD DIFFLUENCE ALOFT AHEAD OF THE LOW. THUS...CHANCES OF
WETTING RAIN INCREASE ACROSS THE WEST ESPECIALLY ON SATURDAY.
TEMPERATURES COOL A FEW DEGREES AS WELL AND MAINLY ACROSS THE WEST.
WEST TO SOUTHWEST SURFACE WINDS ARE EXPECTED BOTH DAYS...BUT SPEEDS
WILL BE RELATIVELY LIGHT.

EXTENDED MODELS ARE IN RELATIVE AGREEMENT...WITH THE UPPER LOW
MOVING ONSHORE ON MONDAY AND THE TROUGH AXIS REACHING WESTERN NEW
MEXICO BY MID DAY TUESDAY. CHANCES OF WETTING RAIN INCREASE EACH DAY
FAVORING EASTERN AND HIGH TERRAIN ZONES LATE MONDAY INTO TUESDAY.

VENTILATION LOOKS TO BE GENERALLY GOOD TO EXCELLENT THROUGH THE
PERIOD...EXCEPT ON TUESDAY WHEN LOWER MIXING HEIGHTS ASSOCIATED WITH
THE UPPER TROUGH COULD REDUCE VENTILATION TO POOR TO FAIR ACROSS THE
NORTH CENTRAL ZONES. 05

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 30, 4:30 AM MST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT THU APR 30 2015

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
530 AM MDT THU APR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

8 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Drought, Chuska Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Drought, Far Northwest Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, Northwest Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, West Central Plateau

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Drought, West Central Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Drought, Southwest Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Drought, San Francisco River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569719, 569720, 569721, 569722, 569723, 569724, 569725, 569726.